A Florida police officer faced a life-threatening emergency Tuesday after what began as a routine traffic stop turned deadly due to the presence of the drug fentanyl on a dollar bill.
Tavares police officer Courtney Bannick was stricken in an incident recorded on fellow officers’ bodycams. Although the video shows her looking all but dead, she wanted the video made public to warn others, Tavares Detective Courtney Sullivan said, according to WESH.
“Officer Bannick really wants others to take away that this drug is dangerous. It’s dangerous for not only yourself but others around you. Something as simple as the wind could expose you and just like that, your life could end,” Sullivan said.
WARNING: The following tweet contains video that some readers may find disturbing.
TAVARES, Florida – A Tavares Police officer is OK after being exposed to fentanyl and overdosing around midnight Tuesday.
Officer Courtney Bannick was exposed to the lethal drug during a traffic stop where she found various narcotics on a passenger in the vehicle. pic.twitter.com/ZLgGnQFi2V
— Denn Dunham (@DennD68) December 14, 2022
Bannick had pulled over a vehicle at about midnight and then found drugs on one passenger.
“Whenever she saw it rolled up in a dollar bill, she noticed that. She just barely opened it and saw that it was narcotics. Closed it quickly,” Sullivan said, noting that Bannick was wearing gloves at the time.
“Next thing you know, she was trying to speak on the radio, and you could hear in the radio traffic almost like she was choking,” Sullivan said.
The video shows Bannick being assisted from her police vehicle by fellow officers of her department and the Astatula Police Department. This took place after the drug possession suspect was taken to jail.
The bodycam footage shows officers putting Bannick on the ground and administering Narcan.
“She was completely lifeless. She looks deceased in these videos. So she’s very thankful today,” Sullivan said, according to WOFL.
“[Narcan is] a blocker for 15 to 30 minutes. So it’s a small window where you wake up and you’re like, ‘OK, I’m fine,’ but you’re not. It’s a small window to get to the hospital and to get the care that you need,” Sullivan said, WESH reported.
Bannick revived, spoke, then passed out.
“That was the Narcan essentially ending its blockage and then her overdosing again. So they administered a third Narcan,” Sullivan said.
“If the other officers weren’t there, there’s a very chance and probability that today would be different and that we would be wearing our thin blue line — the straps that go over our badges,” Sullivan said, according to WOFL.
“I have done this 100 times before the same way. It only takes one time and a minimal amount. I’m thankful I wasn’t alone and had immediate help,” she said.
“She doesn’t really remember very much. She remembers waking up and seeing everyone surrounding her. She remembers feeling like she could breathe. She said obviously it’s freaky to see her in such a lifeless state,” Sullivan said.
This article appeared originally on The Western Journal.